Shared Flashcard Set

Details

NCLEX 3000 - Preschooler - Spring 2010
HESI
10
Nursing
05/06/2010

Additional Nursing Flashcards

 


 

Cards

Term

A child, age 5, takes theophylline orally tid to tx asthma. For the most accurate calculation of a safe dosage, the nurse should use:

 

a. the child's weight in kilograms

b. Young's rule based on the child's age

c. Clark's rule based on the chld's weight in pounds

d. the child's body surface area

Definition

d. the child's body surface area

 

Using a child's body surface area may be the most accurate method for calculating safe drug dosages because body surfaces area is thought to parallel the child's organ growth and maturation and metabolic rate. Using the child's weight in kilograms, Young's rule, or Clark's rule is likely to yield less accurage doses.

Term

A child with suspected rheumatic fever is admitted to the pediatric unit. When obtaining the child's history, the nurse considers which information to be most important?

 

a. a fever that started 3 days ago

b. lack of interest in food

c. a recent episode of pharyngitis

d. vomiting for 2 days

Definition

c. a recent episode of pharyngitis

 

A recent episode of pharyngitis is the most important factor in establishing the diagnosis of rheumatic fever. Although the child may have a history of fever or vomiting or lack of interest in food, these findings aren't specific to rheumatic fever.

Term

A child, age 4, who has been hospitalized with asthma is to receive oral theophylline at home. Before discharge the nurse teaches the paretns about signs and symptoms of theophylline toxicity and the need to report these symptoms promptly. Which statement by the parents indicates effective teaching?

 

a. We will report irritability and restlessness.

b. We will report a slow pulse and lethargy.

c. We will report a rash and swelling of the hands and feet.

d. We will report coughing and wheezing.

Definition

a. We will report irritability and restlessness.

 

Theophylline causes bronchodilation by promotong adrenergic activation. S/S of theophylline toxicity reflect adrenergic stimulation and include [irritability, restlessness, tachycardia, and insomnia.] Theophylline also may cause such adverse GI effects as n/v/d, and epigastric pain.

 

Rash and swelling of the hands and feet aren't associated with theophylline toxicity. Coughing and wheezing are signs of asthma, not theophylline toxicity.

Term

A preschooler child is admitted to the pediatric unit with acute nephritis. Which electrolyte replacement agent is used as an adjunct to treatment for this condition?

 

a. mag sulfate

b. calcium glubionate

c. potassium chloride

d. sodium lactate

Definition

a. mag sulfate

 

Mag sulfate is an electrolyte that is used as an adjunct to treat acute nephritis. It also is used to treat seizures and severe toxemia. Calcium glubionate, potassium chloride, and sodium lactate aren't therapeutic in acute nephritis and, in fact, may worsen the condition.

Term

A preschooler is admitted with nephrotic syndrome. Nursing assessment reveals a BP of 100/60 mmHg, lethargy, generalized edema, and dark, frothy urine. After prednsone (Deltasone) therapy is initiated, which nursing actions takes highest priority?

 

a. monitoring the child for HTN

b. turning and repositioning the child frequently

c. providing a high-sodium diet

d. discussing the adverse effects of steroids with the parents

Definition

b. turning and repositioning the child frequently

 

The child with nephrotic syndrom is at risk for skin breakdown from generalized edema. Because this syndrome typically impairs independent movement, the nurse must turn and reposition the child frequently to help prevent skin breakdown. Frequent turning also helps prevent respiratory infections, which may happen during the edematous phase of nephrotic syndrome. The syndrom typically causes HYPTOTENSION, not HTN, from significant loss of intravascular protein and a subsequent drop in oncotic pressure. Dietary sodium should be restricted because it worsens edema. Although the nurse should discuss the adverse effects of steroids with parents, this isn't a priority at this time.

Term

The mother of a preschooler tells the nurse that her child is a very poor eater, what is the nurse's best recommendation for helping her increase her child's nutritional intake?

 

a. allow the child to feed herself

b. use specially deisnged dishes for children (cartoon characters)

c. only serve favorite foods

d. Allow the child to eat by herself

Definition

a. allow the child to feed herself

 

The best recommendation is to let the child feed herself because the child's stage of development is the preschool period of initiative. Special dishes would enhance the primary recommendation. It is important to offer new foods and choices, not just serve her favorite foods. Using a small table and chair would also enhance the primary recommendation.

Term

A child, age 5, is hospitalized for tx of Kawasaki's disease. Which nursing action would best identify potential complications of this disease?

 

a. ausculate breath sounds

b. institute cardiac monitoring

c. monitoring blood pressure

d. assessing skin daily

Definition

b. institute cardiac monitoring

 

Kawasaki disease sometimes causes cardiac complications, including arrhythmias. Instituing cardiac monitoring is crucial in detecting such complications. Auscultating breath sounds, monitoring blood pressure, and assessing the skin daily are important but to a lesser decrease.

Term

A child with leukemia has just completed a course of methotrexate therapy. How soon should the nurse expect to see the signs of bone marrow depression in this client?

 

a. within hours

b. within 2 weeks

c. within 1 month

d. after induction therapy is completed

Definition

b. within 2 weeks

 

Bone marrow depression is most likely to occur 10 days after methotrexate is administered.

Term

When administering gentamycin to a preschooler, which of the following monitoring schedules is best for determining the drug's effectiveness?

 

a. a serum trough level q morning

b. a serum peak level after the 2nd dose

c. a serum trough and peak level around the 3rd dose

d. serial serum trough levels after 3 doses (24 hours)

Definition

c. a serum trough and peak level around the 3rd dose

 

Aminoglycosides such as genatmin have a narrow range between therapeutic and toxic serum levels. A serum peak and trough level (taken half an hour before the dose and half an hour after the dose has been administered) around the 3rd dose (the 3rd dose provides enough med build up in the blood stream to be measured) is the most accurate way to determine the correct serum values.

 

A trough level q morning, a serum peak level after the 2nd dose, and serial serum trough levels won't provide sufficient datea about the effectiveness of the antibiotic.

Term

A 4-year-old child arrives to the ER with a history of transient conscioussness and unconsciousness. The nurse should suspect:

 

a. subdural hematoma

b. epidural hematoma

c. subarachnoid hemorrhage

d. concussion

Definition

b. epidural hematoma

 

An initial loss of consciousness followed by transient consciousness leading to unconsciousness is caused by epidural hematoma. Subdural hematoma results in rapid deterioration in LOC. Subarachnoid hemorrage causes irritability rather than loss of consciousness. Conscussion may result in a brief loss of consciousness.